Q: My skin starts burning when I apply my moisturizer - even though it is from a brand recommended for sensitive skin. What is going on?
A: There are a few different reasons possible for why you experience a burning or stinging sensation during or after applying a moisturizer.
Your moisturizer might contain irritating ingredients. The most frequent culprits causing the sensation are essential oils and other natural fragrances. You, of course, can also have an individual sensitivity to any other ingredient in the product. The only way to stop the stinging and save your skin is to stop using the product and avoid the problematic ingredient going forward.
The product’s pH is too low (acidic) for your skin. There are two scenarios possible here.
You are using a product with high concentration of an acidic active ingredient - for example, vitamin C, glycolic acid or lactic acid. In this case, if the sensation is mild and goes away without any other issues, it might be OK to ignore the feeling and continue using the product - but not on an every day basis.
Your skin barrier is weakened to start with, and even an otherwise gentle product with a mildly acidic pH is too much for your skin. In this case, it is a good idea to pause using the product causing the sensation AND look for reasons why your skin barrier is compromised in the first place. Are you using retinoids in a concentration that is too high? Are you exfoliating your skin too often? Do you spend a lot of time in a very dry environment? Once the underlying cause is fixed, you might try the moisturizer again - if your skin barrier healed, it likely will not sting any more.
No matter the reason, a burning or stinging sensation in your skin is a clear sign that something is not quite right. Even if the stinging is caused by an active ingredient that you want to use, it’s best to pause and evaluate the risk carefully: is it doing more harm than good? Can I reduce the frequency of use or concentration? After all, gentle care and love is all our skin is longing for:).